Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 25, 2017El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 25, 2017, 5:39 PM MDT for El Paso County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 5:39 PM MDT (23:39 UTC)
Expired
Jul 25, 2017, 6:30 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 24 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3002 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WWUS85 KPUB 252339
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
539 PM MDT TUE JUL 25 2017
 
COZ085-260030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
539 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
630 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 23 miles north of Pueblo, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Schriever AFB, Hanover and Truckton. 

LAT...LON 3853 10407 3854 10465 3884 10462 3882 10406
TIME...MOT...LOC 2338Z 224DEG 17KT 3859 10447 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:54 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 25, 3:54 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
354 PM MDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 354 PM MDT Tue Jul 25 2017

...Thunderstorm chances increase for Wednesday...

Monsoon plume extends across the area with one wave rounding through
northern CO attm.  Another one is back across UT which will be
making its way eastward flattening the upper ridge some more and
providing another round of upper forcing across CO on Wednesday.
Thunderstorms activity today has been mostly in the scattered
coverage range over the mountains as most of the forcing is passing
to the north. With a little better shear today (though still in the
weak category) expect convection will be a tad stronger than past
few days, with heavy rain and small hail possible along with gusty
outflow winds up to 50 mph. Increasing flow aloft has also increased
storm motions which could serve to offset flash flood threat some.
Burn scars, especially the vulnerable ones such as Junkins and Hayden
will still need to be monitored closely.  Across the plains, surface
lee trof is advecting some higher dew points northward across the
far eastern counties...while some drying is occuring along the I-25
corridor. Best CAPE this afternoon will be across the far eastern
counties though with shears still relatively weak threat looks
marginal. Once the shortwave passes, a cold front, likely enhanced
by thunderstorm outflows, will move through the plains this evening
and could see a strong to marginally severe storm along it, mainly
north of a line from Colorado Springs, to La Junta to Lamar.

Dew points will increase behind the front for Wednesday across the
plains and with upslope flow and monsoon plume over the area,
thunderstorms will be likely for the mountains and adjacent plains.
Both 12z GFS and NAM12 were moving thunderstorms off into the
southeast plains during the late afternoon and evening...however 18z
NAM12 has backed off considerably with atmos looking more stable and
front farther south across NM. Will play highest pops across the
southeast mountains and I-25 corridor for now.  Later shifts may end
up decreasing pops across the southeast plains if this trend
continues. For the mountains however concerns will revolve primarily
around flash flood threat on burn scars. -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 354 PM MDT Tue Jul 25 2017

Not many adjustments required from previous meteorological
reasoning as somewhat active meteorological pattern(typical for
this time of year) is still anticipated over the CWFA during the
longer term.

Main meteorological concerns during the longer term continue to
be pops, heavy rain/flash flood potential, intensity of storms
and temperatures.

Latest forecast model soundings, computer simulations and PV
analysis still suggest that a relatively deep moist airmass(with
projected precipitable waters generally running in the 100% to
150% of average range) will prevail over the forecast district
from Wednesday evening into early next week, allowing for the
potential of locally heavy rain, localized flash flooding
issues(especially over recent burn scars and higher terrain
locations) as well as intense storm potential at times. As
always, WFO Pueblo will monitor closely and issue hydro/severe
products as needed.

At this time, it appears that the highest potential for more
widespread precipitation over many sections of the forecast
district during the longer term should be realized from
Wednesday evening into Thursday and then again by later this
weekend.

Projected maximum temperatures during the longer term are still
expected to run near to a category or so below late July
climatological averages over most locations, while projected
minimum temperatures should continue above late July
climatological averages.

Finally, continued generally low-grade gradient winds and low-
grade fire weather conditions are projected to continue over the
forecast into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 354 PM MDT Tue Jul 25 2017

VFR conditions expected at the TAF sites for the most part.
Scattered thunderstorms will continue across the mountains and
develop along a southward moving front across northern portions of
the southeast plains this evening.  Localized MVFR Cigs/VIS in TSRA
will be possible with the stronger cells along with gusty outflow
winds up to 40 kts.  North winds with the front will pass through
KCOS close to 00z with a brief window of 15-25 kt gusts...which will
progress southward into the PUB area by 01-02z timeframe.
Thunderstorms will diminish for most areas by 06z though some
lingering showers may continue along the Contdvd, particularly
across northern areas.  Wednesday will start off cooler and more
stable across the plains...with winds shifting around from the
northeast then east.  Another round of thunderstorms will develop
across the mountains and spread off into the I-25 corridor during
the afternoon producing erratic wind gusts up to 40 kts and MVFR
cigs/vis.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 25, 11:16 AM MDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Tue Jul 25 2017

COZ058>089-093>099-261730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Tue Jul 25 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected across
the mountains today, with isolated to scattered thunderstorms
across the plains. The main threat with thunderstorms today will
be locally heavy rainfall, wind gusts up to 50 mph and lightning.
Some brief small hail up to the size of dimes will also be
possible with some of the stronger storms. Localized flash
flooding will be a risk on area burn scars should they be
impacted by a stronger storm.

One or two storms over the eastern plains north of a line from
Colorado Springs to La Junta to Lamar could briefly reach severe
limits late this afternoon through this evening producing hail up
to 1 inch in diameter and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increased thunderstorm activity and coverage remains on tap
for Wednesday through Friday. Thunderstorm chances are then
expected to slowly taper off and retreat to the higher terrain
once again through the weekend and into early next week. Any
storms that develop may produce gusty winds, heavy rainfall and
lightning.

There will also be an increased concern for the potential of
flash flooding in the Wedensday through Friday timeframe,
especially across burn scars, urban areas and other areas near
the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across most of southern
Colorado.

31/31

In the hours before

Local storm report, Jul 25, 4:46 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     3 S LAMAR               38.05N 102.61W
07/25/2017                   PROWERS            CO   PUBLIC

            SEVERAL TREES HAVE BLOWN OVER.

&&
Special weather statement, Jul 25, 4:48 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
448 PM MDT TUE JUL 25 2017

COZ086-252315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
448 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 515
PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pueblo Reservoir, or 10 miles southwest of Pueblo,
moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende and Pueblo West.

LAT...LON 3802 10467 3813 10485 3843 10465 3827 10437
TIME...MOT...LOC 2247Z 216DEG 14KT 3814 10471

Hodanish
Special weather statement, Jul 25, 5:06 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
506 PM MDT TUE JUL 25 2017

COZ077-079-081-083-086-252330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
506 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...NORTHEASTERN
CUSTER AND NORTHWESTERN PUEBLO COUNTIES UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 29 miles west of Pueblo, moving northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Florence, Royal Gorge, Canon City and Penrose.

LAT...LON 3821 10514 3837 10543 3862 10527 3840 10479
TIME...MOT...LOC 2306Z 224DEG 17KT 3833 10516

Hodanish
Special weather statement, Jul 25, 5:14 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
514 PM MDT TUE JUL 25 2017

COZ096>098-260045-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Kiowa County CO-
514 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS...EASTERN KIOWA
AND NORTHEASTERN BENT COUNTIES UNTIL 645 PM MDT...

At 512 PM MDT, Doppler radar was tracking strong thunderstorms near
McClave, or 9 miles west of Lamar and near Bristol, moving
east-northeast at 20 mph.

Dime size hail and wind gusts around 55 mph will be possible with
these storms.

Locations impacted include...
Lamar, Holly, Granada, Wiley, Sheridan Lake, Hartman, McClave,
Towner, Bristol, Hasty, Queens Reservoir, John Martin Reservoir and
Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3795 10294 3812 10299 3862 10209 3861 10205
      3799 10204
TIME...MOT...LOC 2312Z 232DEG 20KT 3808 10279
Special weather statement, Jul 25, 5:33 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
533 PM MDT TUE JUL 25 2017

COZ060>066-069-072-073-076-077-260100-
Western/Central Fremont County Below 8500 Ft CO-
La Garita Mountains Above 10000 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
533 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAFFEE...WEST CENTRAL
FREMONT AND NORTH CENTRAL SAGUACHE COUNTIES UNTIL 700 PM MDT...

At 531 PM MDT, Doppler radar was tracking developing strong
thunderstorms 10 miles southeast of Sargents, or 37 miles southeast
of Gunnison, 7 miles northwest of Bonanza and 5 miles southeast of
Poncha Pass moving to the northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Salida, Poncha Springs, Bonanza, Maysville, Poncha Pass, Sargents,
Swissvale and Monarch Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3843 10649 3842 10625 3844 10625 3846 10629
      3849 10631 3850 10634 3851 10635 3857 10635
      3862 10636 3863 10639 3864 10639 3865 10643
      3870 10645 3872 10642 3853 10580 3799 10632
      3811 10654
TIME...MOT...LOC 2331Z 201DEG 12KT 3826 10634
Special weather statement, Jul 25, 5:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
539 PM MDT TUE JUL 25 2017

COZ085-260030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
539 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
630 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 23 miles north of Pueblo, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Schriever AFB, Hanover and Truckton.

LAT...LON 3853 10407 3854 10465 3884 10462 3882 10406
TIME...MOT...LOC 2338Z 224DEG 17KT 3859 10447

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:32 PM MDTAreal Flood AdvisoryPUBChaffee, Saguache118 min
Jul 25, 4:41 PM MDTSpecial Weather StatementPUBProwers34 min
Jul 25, 4:48 PM MDTSpecial Weather StatementPUBPueblo27 min
Jul 25, 4:55 PM MDTSevere Thunderstorm WarningPUBPueblo38 min
Jul 25, 5:06 PM MDTSpecial Weather StatementPUBFremont24 min
Jul 25, 5:14 PM MDTSpecial Weather StatementPUBKiowa91 min
Jul 25, 5:33 PM MDTSpecial Weather StatementPUBSaguache87 min
Jul 25, 5:59 PM MDTSpecial Weather StatementPUBKiowa31 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.